Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Partitions, irreducible characters, and inequalities for generalized matrix functions


Author: Thomas H. Pate
Journal: Trans. Amer. Math. Soc. 325 (1991), 875-894
MSC: Primary 15A15
DOI: https://doi.org/10.1090/S0002-9947-1991-0998356-3
MathSciNet review: 998356
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given a partition $\alpha = \{ {\alpha _1},{\alpha _2}, \ldots ,{\alpha _s}\}$, ${\alpha _1} \geq {\alpha _2} \geq \cdots \geq {\alpha _s}$, of $n$ we let ${X_\alpha }$ denote the derived irreducible character of ${S_n}$, and we associate with $\alpha$ a derived partition \[ \alpha \prime = \{ {\alpha _1} - 1,{\alpha _2} - 1, \ldots ,{\alpha _t} - 1,{\alpha _{t + 1}}, \ldots ,{\alpha _s},{1^t}\} \] where $t$ denotes the smallest positive integer such that ${\alpha _t} > {\alpha _{t + 1}}\;({\alpha _{s + 1}} = 0)$. We show that if $Y$ is a decomposable $\mathbb {C}$-valued $n$-linear function on ${\mathbb {C}^m} \times {\mathbb {C}^m} \times \cdots \times {\mathbb {C}^m}$ ($n$-copies) then $\left \langle {{X_\alpha }Y,Y} \right \rangle \geq \left \langle {{X_\alpha },Y,Y} \right \rangle$. Translating into the notation of matrix theory we obtain an inequality involving the generalized matrix functions ${d_{{X_\alpha }}}$ and ${d_{{X_{\alpha \prime }}}}$, namely that \[ {({X_\alpha }(e))^{ - 1}}{d_{{X_\alpha }}}(B) \geq {({X_{\alpha \prime }}(e))^{ - 1}}{d_{{X_{\alpha \prime }}}}(B)\] for each $n \times n$ positive semidefinite Hermitian matrix $B$. This result generalizes a classical result of I. Schur and includes many other known inequalities as special cases.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 15A15

Retrieve articles in all journals with MSC: 15A15


Additional Information

Keywords: Generalized matrix function, tensor product, induced character, partition
Article copyright: © Copyright 1991 American Mathematical Society